California, 2013

Flash Flooding and Flood in California, August 18 to 19, 2013

August 18 to 19, 2013 · NWS HNX · 9 events in 4 counties and zones

High pressure had strengthened by the third week of August and lasted for the remainder of the month over much of the western states and even into the Midwest. August 18th saw the return of monsoonal moisture to the region as a warm, moist airmass wrapped around the upper-level ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$535,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

High pressure had strengthened by the third week of August and lasted for the remainder of the month over much of the western states and even into the Midwest. August 18th saw the return of monsoonal moisture to the region as a warm, moist airmass wrapped around the upper-level ridge. This airmass brought thunderstorms to the mountains and deserts, especially in Kern and southern Tulare Counties. A strong thunderstorm near Boron produced -inch hail during the afternoon of the 18th, and caused flooding near the Boron rest area on Highway 58.

An upper-level low approached the California coast on the 19th, drawing very warm air into the central California interior from the south. Temperatures climbed to their highest readings of the month, with Fresno reaching 110 degrees, and Bakersfield hitting 108. Thunderstorms developed over the mountains and deserts, with some drifting into the San Joaquin Valley during the afternoon and evening hours. Garlock and Red-Rock-Randsburg Road in the eastern Kern County desert was closed due to flooding around sunrise, with flooding on U.S. 395 reported a couple of hours later. Quarter-inch hail fell near Lake Isabella during the early afternoon, and mud and debris flows blocked Highway 178 in the Kern River Canyon. There was a media report of a 1.90 inch storm total rainfall in the Lake Isabella area.

An early evening thunderstorm on the 19th dropped quarter-inch hail on Fresno. Outflow winds from collapsing thunderstorms caused roof damage east-southeast of Lemon Cove, and a 30-foot flag pole was blown over. Trees and utility lines were downed in Woodlake. In the Southern Sierra Nevada foothills, winds damaged fences in the town of Dunlap, northeast of Squaw Valley, and downed trees and utility lines in Springville. High winds also brought down a 30 foot flag pole and caused roof damage 2 miles ESE of Lemon Cove.

Clouds persisted over the region through August 20th, keeping night-time temperatures warm. Fresno set back-to-back record high minimum temperatures on the 19th and 20th, as well as a record high on the 19th of the aforementioned 110 degrees. The previous record high for August 19th had been 108 degrees, set more than a century ago in 1892.

The upper-level low remained off the coast, resulting in a deepening of the marine layer. The influx of marine air into the San Joaquin Valley brought cooler temperature to the region on August 23rd. Fresno had a high of 96 degrees, snapping the string of 100-degree days, and would not see 100 again until the 28th.

The weather for the last 10 days of the month was dominated by a combination of monsoonal moisture and tropical moisture from the remnants of back-to-back tropical storms Ivo and Juliette that formed off the southern tip of Baja California. Thunderstorms that formed over the Kern and Tulare County mountains brought locally heavy rainfall, resulting in some flash flooding. There was a bit of a respite from convective activity on August 28th-30th as the upper-level ridge briefly strengthened, but thunderstorms returned to close out the month.

A mix of clouds and wildfire smoke kept the morning of August 31st warm, with both Fresno and Bakersfield coming within a degree of their record high minimum temperatures for the date. The clouds also heralded thunderstorm development, with activity beginning during the morning hours. Of particular concern were thunderstorms that developed over northeastern Ventura County and moved northward toward Frazier Park. By early afternoon, road flooding was reported in the Frazier Park area, with mud and debris flows subsequently reported in the Frazier Park and Lake of the Woods area. One thunderstorm near Lake of the Woods produced dime-size hail. Thunderstorms also developed over the Sierra Nevada in southeastern Tulare County that produced locally heavy rains. By late afternoon, the thunderstorm activity had diminished, ending the threat of flash flooding.

Wildfire activity due to lightning increased significantly in August compared to the previous month, especially due to the thunderstorms of August 18th-19th. Smoke from wildfires was a persistent problem through the month of August. At the beginning of the month, night-time drainage winds carried smoke from the Aspen fire into the San Joaquin Valley. For the latter half of the month, smoke from the massive Rim fire near Yosemite, and to a lesser extent the Fish fire in Tulare County, was a major concern for interior central California, as high pressure moved well into central California. The nearly calm surface and mid-level winds were too light to scour the smoke and haze that was trapped over much of the San Joaquin Valley.

Fresno had 13 triple-digit days in August giving it the 15th warmest August on record while Bakersfield only experienced four triple digit days in August. For the year through August 31st, Fresno had 46 days with highs of 100 degrees or higher, while Bakersfield had 33 such days. Fresno had its warmest meteorological summer (June 1st to August 31st) on record, while Bakersfield tied its seventh warmest meteorological summer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Aug 18, 2:13 PM PST, 43 minutes earlier.

Area forecast discussion, Aug 18, 2:13 PM PST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
313 PM PDT SUN AUG 18 2013

.SYNOPSIS...
A LOW PRESSURE CENTER OFF THE CENTRAL COAST WILL BRING A CHANCE OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS OVER THE SIERRA NEVADA
THROUGH WEDNESDAY. THERE WILL ALSO BE A SLIGHT RISK OF
THUNDERSHOWERS OVER THE SAN JOAQUIN VALLEY FROM FRESNO COUNTY NORTH
SUNDAY NIGHT THROUGH MONDAY. THE LOW WILL LIFT NORTHEAST OUT OF THE
REGION WEDNESDAY FOR DRY WEATHER FOR THE END OF THE WEEK.

&&

.DISCUSSION...
SOME THUNDERSTORMS HAVE DEVELOPED OVER THE HIGH SIERRA AND HIGH
DESERT MAINLY OVER W SAN BERNARDINO COUNTY. THE STORMS WERE MOVING N
AROUND 15 MPH AND THIS MOVEMENT SHOULD MITIGATE THE THREAT FLASH
FLOODING. HOWEVER THE LOWER LEVELS REMAIN RELATIVELY DRY AND THE
INITIAL CONCERN TONIGHT WITH THE THUNDERSTORMS WILL BE AN
ELEVATED THREAT OF FIRE STARTS WITH THE DRY CONDITIONS ACROSS
CENTRAL CALIFORNIA. THE STORM ACTIVITY SHOULD DIMINISH DURING THE
EVENING. HOWEVER NIGHT TIME CONVECTION MAY NOT BE RULED OUT WITH
THE PROXIMITY OF AN UPPER LOW ALONG THE CENTRAL COAST.
WATER VAPOR IMAGES INDICATE A CIRCULAR UPPER LOW SPINNING OFF THE
CENTRAL COAST AND CUT OFF FROM ANY STEERING CIRCULATION. BEST
DYNAMICS ALONG THE EAST SIDE OF THE LOW RESULTING IN INCREASING
MID AND UPPER LEVEL CLOUDS OVER MUCH OF THE THE CENTRAL CALIFORNIA
INTERIOR. THE CLOUD COVER SHOULD PROVIDE HIGHER LOWS TONIGHT AND
NEAR PERSISTENCE HIGHS MONDAY. THE SATELLITE DERIVED PRECIPITABLE
WATER AVAILABLE ESTIMATES SHOW LESSER AMOUNTS TOWARDS THE COAST
AND HIGHER VALUES ALONG THE SIERRA AND HIGH DESERT. THUS BEST
CHANCE OF THUNDERSTORMS MAY CONTINUE OVER THE SIERRA AND HIGH
DESERT TONIGHT AND MONDAY. THE POTENTIAL FOR THUNDERSTORMS WILL
CONTINUE OVER THE SIERRA NEVADA THROUGH TUESDAY. IN ADDITION...AS
THE MOISTURE WRAPS AROUND THE LOW...THERE IS A SLIGHT CHANCE OF A
SHOWER OR THUNDERSTORM TONIGHT AND MONDAY ACROSS THE NORTHERN PART
OF THE SAN JOAQUIN VALLEY MAINLY NORTH OF FRESNO. BY TUESDAY...MODELS
INDICATE SOME DRIER AIR WORKING INTO THE VALLEY WHICH WILL REDUCE
THE THUNDERSTORM THREAT IN THE VALLEY. MODELS BEGIN TO SLOWLY LIFT
THE LOW INTO NORTHERN CALIFORNIA WEDNESDAY AND OPEN IT UP AS IT
EXITS THE REGION THURSDAY. THERE IS STILL THE POSSIBILITY OF
THUNDERSTORMS IN THE SIERRA NORTH OF KINGS CANYON THROUGH
WEDNESDAY EVENING. THEN A DRY SOUTHWEST FLOW RETURNS TO CENTRAL
CALIFORNIA FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION...
ISOLATED THUNDERSTORMS WITH LOCAL MVFR CEILINGS ARE POSSIBLE
OVER THE MOUNTAINS AND DESERT AFTER 22Z TODAY. OTHERWISE...
VFR CONDITIONS WILL PREVAIL THROUGHOUT THE CENTRAL CALIFORNIA
INTERIOR DURING THE NEXT 24 HOURS.

&&

.AIR QUALITY ISSUES...
ON MONDAY AUGUST 19 2013... UNHEALTHY FOR SENSITIVE GROUPS IN
SEQUOIA NATIONAL PARK AND FOREST.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS MEDIUM.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS HIGH.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.CLIMATE...
             RECORDS
SITE DATE    HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR

KFAT 08-18      112:1892     77:1975     75:2012     52:1916
KFAT 08-19      108:1892     67:1976     74:2012     54:1916
KFAT 08-20      108:1919     76:1959     75:1986     54:1974

KBFL 08-18      110:1942     82:1916     80:2012     50:1905
KBFL 08-19      109:1950     78:1959     79:1961     52:1913
KBFL 08-20      112:1950     77:1959     79:1950     52:1912
&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...MV
AVN/FW...JDB
SYNOPSIS...BSO

WEATHER.GOV/HANFORD
Hazardous weather outlook, Aug 18, 3:55 AM PST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
455 AM PDT SUN AUG 18 2013

CAZ089>094-191200-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
455 AM PDT SUN AUG 18 2013

...THUNDERSTORMS POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY AND THE ADJACENT FOOTHILLS.

.DAY ONE...TODAY AND TONIGHT

SLIGHT CHANCE OF THUNDERSTORMS FROM FRESNO COUNTY NORTH TONIGHT.
FOR FURTHER DETAILS PLEASE SEE THE LATEST /SFOSPSHNX/.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. FOR FURTHER
DETAILS PLEASE SEE THE LATEST /SFOSPSHNX/.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ096-097-191200-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
455 AM PDT SUN AUG 18 2013

...THUNDERSTORMS POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS OF
THE SOUTHERN SIERRA NEVADA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS. FOR FURTHER DETAILS PLEASE SEE THE
LATEST /SFOSPSHNX/.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. FOR FURTHER DETAILS
PLEASE SEE THE LATEST /SFOSPSHNX/.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ095-098-099-191200-
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
455 AM PDT SUN AUG 18 2013

...THUNDERSTORMS POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS
AND DESERTS.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS. FOR FURTHER DETAILS PLEASE SEE
THE LATEST /SFOSPSHNX/.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SLIGHT CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND EVENING. FOR
FURTHER DETAILS PLEASE SEE THE LATEST /SFOSPSHNX/.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

DCH

In the hours before

Special weather statement, Aug 18, 10:19 AM PST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
1119 AM PDT SUN AUG 18 2013

CAZ089>094-190400-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
1119 AM PDT SUN AUG 18 2013

...SPRINKLES POSSIBLE THIS EVENING THROUGH MONDAY...

A LOW PRESSURE SYSTEM WILL REMAIN OFF THE CENTRAL CALIFORNIA
COAST FOR THE NEXT FEW DAYS AND WILL BRING A SOUTHERLY INFLUX OF
MONSOONAL MOISTURE INTO THE REGION TODAY AND MONDAY. THUNDERSTORMS
THAT DEVELOP OVER THE SIERRA THIS AFTERNOON COULD DRIFT INTO THE
FOOTHILLS AND POSSIBLY THE EAST SIDE OF THE SAN JOAQUIN VALLEY BY
THIS EVENING. A FEW SPRINKLES COULD OCCUR IN THE CENTRAL SAN
JOAQUIN VALLEY AND SIERRA FOOTHILLS THROUGH MONDAY EVENING.

STAY TUNED TO THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE FOR UPDATES ON THIS DEVELOPING WEATHER PATTERN.

CAZ096-097-190400-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
1119 AM PDT SUN AUG 18 2013

...A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY THROUGH TUESDAY...

A LOW PRESSURE SYSTEM WILL REMAIN OFF THE CENTRAL CALIFORNIA
COAST FOR THE NEXT FEW DAYS AND WILL BRING A SOUTHERLY INFLUX OF
MONSOONAL MOISTURE INTO THE SIERRA NEVADA TODAY THROUGH MONDAY.
THIS WILL BRING A CHANCE OF THUNDERSTORMS OVER THE SIERRA NEVADA
EACH DAY THROUGH WEDNESDAY.

THUNDERSTORMS MAY BE DRY TODAY AND BECOME RAIN PRODUCERS LATE
TONIGHT AND MONDAY. KEEP IN MIND THAT ANY THUNDERSTORM CAN BRING
DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY AND ERRATIC WINDS. A
FEW FIRE STARTS ARE POSSIBLE TODAY BUT CRITICAL FIRE BEHAVIOR IS
NOT A CONCERN AT THIS TIME.

STAY TUNED TO THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE DURING THE NEXT FEW DAYS FOR THE POSSIBILITY OF SHOWERS
AND THUNDERSTORMS.

CAZ095-098-099-190400-
KERN COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
1119 AM PDT SUN AUG 18 2013

...ISOLATED THUNDERSTORMS POSSIBLE THROUGH MONDAY...

A LOW PRESSURE SYSTEM WILL REMAIN OFF THE CENTRAL CALIFORNIA
COAST THE NEXT COUPLE OF DAYS AND WILL BRING A SOUTHERLY INFLUX OF
MONSOONAL MOISTURE INTO THE REGION. THIS WILL RESULT IN A SLIGHT
CHANCE OF THUNDERSTORMS THROUGH MONDAY.

THUNDERSTORMS MAY BE DRY TODAY AND BECOME RAIN PRODUCERS LATE
TONIGHT AND MONDAY. KEEP IN MIND THAT ANY THUNDERSTORM CAN BRING
DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY AND ERRATIC WINDS. A
FEW FIRE STARTS ARE POSSIBLE TODAY BUT CRITICAL FIRE BEHAVIOR IS
NOT A CONCERN AT THIS TIME.

STAY TUNED TO THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE FOR UPDATES ON THIS DEVELOPING WEATHER PATTERN.

JDB

WEATHER.GOV/HANFORD
Local storm report, Aug 18, 2:22 PM PST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
322 PM PDT SUN AUG 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             BORON                   35.00N 117.65W
08/18/2013  E0.25 INCH       KERN               CA   TRAINED SPOTTER

&&

BSO
Local storm report, Aug 18, 2:27 PM PST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
327 PM PDT SUN AUG 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             BORON                   35.00N 117.65W
08/18/2013  E0.50 INCH       KERN               CA   PUBLIC

&&

BSO
Special weather statement, Aug 18, 2:36 PM PST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
336 PM PDT SUN AUG 18 2013

CAZ099-182315-
KERN CA-
336 PM PDT SUN AUG 18 2013

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA

UNTIL 415 PM PDT

AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF CALIFORNIA CITY..MOVING
NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS
LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   CALIFORNIA CITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3496 11781 3537 11801 3545 11764 3525 11762
      3501 11763
TIME...MOT...LOC 2235Z 168DEG 20KT 3512 11774

JEB

The radar

The Edwards AFB radar (KEYX), 14 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 thunderstorm wind, 1 flood, 1 heavy rain, 1 high wind. Local standard time, as filed.

Flash Flood, Kern

When
August 18, 2:56 PM PST to 3:56 PM PST
Where
Kern County, Boron to 1.59 mi NNW of Boron Airstrip
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.000, -117.650

Flash Flood on Highway 58 near Boron. The local CHP reported rock and flood debris.

Flash Flood, Kern

When
August 19, 5:18 AM PST to 7:18 AM PST
Where
Kern County, 0.89 mi NW of Garlock to 2.32 mi SW of Sealers
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
35.410, -117.790

A flash flood caused road closures at US 395 and Garlock/Redrock Randsburg Roads. State Highway 14 also closed.

Flood, Kern

When
August 19, 7:39 AM PST to 8:39 AM PST
Where
Kern County, 5.64 mi SSW of Ridgecrest to 5.93 mi SSE of Sealers
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.550, -117.700

Roads were closed in Ridgecrest due to flooding near the Intersection of US 395 and Brown Road.

Flash Flood, Kern

When
August 19, 4:46 PM PST to 5:46 PM PST
Where
Kern County, 7.58 mi WSW of Democrat Spgs to 7.42 mi W of Democrat Spgs
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
35.480, -118.790

Local CHP reported rocks and mudslides blocking Highway 178 at the Mouth of the Kern Canyon. The road was shut down for several hours. Several vehicles were stuck in the canyon.

Thunderstorm Wind, Fresno

When
August 19, 5:00 PM PST
Where
Fresno County, 1.49 mi NNW of Dunlap
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.750, -119.130

In the town of Dunlap thunderstorms caused gusty winds around 50 mph. Damage was reported to fences.

Thunderstorm Wind, Fresno

When
August 19, 5:45 PM PST to 5:55 PM PST
Where
Fresno County, 1.8 mi ENE of Wildflower
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.510, -119.650

A NWS official storm survey was conducted on wind damage caused by severe thunderstorms. Minor roof damage was evident to a house, three utility poled were topped or damaged, several small trees and one large tree were downed, in addition to an extensive amount of tree and trash debris in the area. Winds were estimated at 60 mph based on the damage survey indicators.

Heavy Rain, Kern

When
August 19, 6:00 PM PST
Where
Kern County, 3.5 mi S of Alta Sierra
Reported by
Broadcast Media
Coordinates
35.680, -118.540

Broadcast media reported some small hail and heavy rain. The rainfall total was 2 inches.

Thunderstorm Wind, Madera

When
August 19, 7:27 PM PST
Where
Madera County, 3.54 mi NE of Dairyland
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.060, -120.280

A pine tree was downed.

High Wind, Tulare Cty Foothills

When
August 19, 7:36 PM PST to 10:00 PM PST
Where
Tulare Cty Foothills forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$55,000
Reported by
Trained Spotter

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510084, 510083, 510081, 510082, 510077, 510079, 510080, 510078, 510085.